Hail, Wayne
- When
- May 20, 1:03 PM EST
- Where
- Wayne County, 0.67 mi W of Cooper
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.771, -84.862
Shortly after 1 PM EST, nickel-sized hail was reported near Cooper.
At 7 AM EST the morning of the 20th, a strong low pressure center was situated over the NE/IA border, with a warm frontextended SEward across IL, SW IN, and KY and beginning to stall out a bit. A cold front was also present, extending south and west from the lows center across the Central/Southern Plains (MO/OK/TX).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
At 7 AM EST the morning of the 20th, a strong low pressure center was situated over the NE/IA border, with a warm frontextended SEward across IL, SW IN, and KY and beginning to stall out a bit. A cold front was also present, extending south and west from the lows center across the Central/Southern Plains (MO/OK/TX). By 1 PM EST the stalled front began slowly migrating northward again as a warm front, placing much of Kentucky in the warm and moist sector through the afternoon, ripe for storm development. A line of convection had developed south of the warm front during the morning hours, pushing out of western Kentucky and western Tennessee, and increasing in strength as it moved eastward through the more unstable environment towards eastern Kentucky by early afternoon. This first line exited the state by 5pm, generally causing wind/tree damage in it's wake. At around 1 PM EST, another round of convection began to initiate along the cold front in Arkansas. Four hours later, this line of convection had expanded, and could be seen from western Kentucky southwest through Tennessee, Mississippi, Louisiana, and Texas, with supercell like structures embedded within the overall broken line of convection. This secondary line associated with the cold front traversed the state, reaching eastern Kentucky by 8 PM, before exiting around midnight. The storms remained strong as they came through the NWS Jackson, KY coverage area, causing widespread wind damage to trees and power lines. Harlan County even sported a 61 mph gust as the storms moved through. By the end of the event, Kentucky faired very well, with mainly wind reports. Meanwhile, other states to the north and south saw tornadoes and large hail, in addition to the widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 20, 6:30 AM EST, 6 hours 33 minutes earlier. Its key messages:
AREA FORECAST DISCUSSION National Weather Service Jackson KY 730 AM EDT Tue May 20 2025 .KEY MESSAGES... - Shower/storm chances return at times tonight and linger through the middle of the week, mainly during the afternoon and evening hours. - There is a chance of strong to severe storms late tonight, and especially Tuesday afternoon into Tuesday night. There is also the chance for excessive rainfall late tonight through Tuesday night. - Highs will be near normal again on Tuesday, then are forecast to be below normal for Wednesday through Saturday. && .UPDATE... Issued at 730 AM EDT TUE MAY 20 2025 A minor grid edit took place early this morning to reflect morning surface observations and radar trends. Also, morning text and radio products have been updated to reflect these changes. Grids have been saved and sent. UPDATE Issued at 1235 AM EDT TUE MAY 20 2025 With current forecast QPF exceeding 1 inch for most of the counties bordering TN and VA that were not in the initial flood watch issuance and to better correlate with the areal extent of the watch with surrounding offices and WPC Slight Risk ERO, opted to add those counties in to the watch and continue to leave Fleming County out at this time. Other than that only some minor adjustments were made to hourly grids based on observation trends. UPDATE Issued at 855 PM EDT MON MAY 19 2025 Minor adjustments were made to hourly temperatures based on recent observations trends. Overnight lows still are on track. Model runs will continue to be evaluated about the potential for Tuesday afternoon to early Tuesday evening storms to be equally as strong if not more so than anticipated later evening to early overnight round of storms closer to the cold front. The afternoon to early evening potential is contingent on heating following activity late tonight into the morning as the warm front lifts north. Areas near and west of I-75 && .SHORT TERM...(This evening through Tuesday night) Issued at 513 PM EDT MON MAY 19 2025 Late today, a closed upper low was over the northern plains, with a trough extending south. To the east of this, an upper ridge was situated a little east of the Mississippi River. Meanwhile, at the surface a warm front was over TN and extended to a low over the plains. The upper ridge will shift east over us tonight and the trough will begin to pivot around the upper low. This will support the surface low to track to the vicinity of IA by Tuesday, and to the Ohio Valley by Wednesday morning. This will pull the warm front north through KY on Tuesday and Tuesday evening, with the system's cold front then approaching from the west by dawn on Wednesday. The warm air advection regime is expected to bring at least scattered showers/thunderstorms to the area by dawn and into the day Tuesday. As the negatively tilted upper trough pivots toward us and over the area late Tuesday and Tuesday night, additional shower/thunderstorms will occur. There have been some indications in today's model runs that the shear/instability combo could become more favorable for severe wx. The SPC has increased the day 2 (Tuesday/Tuesday night) risk level for the JKL area, particularly for wind and tornadoes, with an enhanced risk now extending well northeastward to near KJKL. Activity should be on the decline overnight Tuesday night, but precip could linger past dawn. Lastly, repeated rounds of thunderstorms may bring localized excessive rainfall. With much of the area still wet from the last round of severe wx and flooding, problems could arise, and a Flood Watch was issued for Tuesday afternoon into Tuesday night for most of the forecast area. .LONG TERM...(Wednesday through Monday) Issued at 500 PM EDT MON MAY 19 2025 The models, and their individual ensemble suites, are in broad agreement aloft into the upcoming weekend before some discrepancies start to magnify into the start of the next week. They all depict a sharp, quick hitting trough working through the lower Ohio Valley on Wednesday with some slight 5h height falls for Kentucky as it passes along with a stream of mid-level energy skirting the northern part of the state. A secondary push of energy arrives that night extending the troughing down into Kentucky as the parent 5h low holds forth over the Great Lakes and Ohio Valley. Troughing then remains in place for this part of the country to start the weekend with northwest mid-level flow carrying a series of impulses through the area. The operational GFS is a bit stronger and further south with the core of this trough than the ECMWF. Ridging will then follow briefly for Sunday, as it builds in from the Southern Plains, but quickly another northern stream trough works this way from the Upper Midwest to start the new work week. The small model spread through Friday night supported using the NBM as the starting point with minimal adjustments needed - mainly to factor in some radiational cooling based terrain distinction in temperatures at night during the weekend. Sensible weather features some similarities to the pattern of last week. We will start out in the wake of storms passing through the area likely before dawn Wednesday with additional showers possible as a cold front moves through. Any drying in the wake of this will be short-lived, though, as the next wave works in with additional shower chances for Thursday. In fact, this potential also leads to a larger than normal spread amongst the models for Thursday's highs. Quieter weather follows for the weekend thanks to high pressure but conditions will not be completely convection free or clear as the earlier boundary will start to work back northeast toward the area for the latter part of the weekend and, in particular, on Monday. This means a renewed chance of showers and storms for the area to start the new work week. Temperatures will be cooler than normal into the weekend with warmer and more normal readings to close out the period. The changes to the NBM starting point consisted primarily of adding enhanced terrain distinction to the temperatures for Friday and Saturday nights. As for PoPs - did not deviate from the NBM solution given the similar model solutions despite some of the upper level differences showing up in the latter part of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 730 AM EDT TUE MAY 20 2025 Terminals are VFR at the start of the TAF window but as a boundary lifts northeast through the area, increasing showers and storms will cause lowered CIGS and VSBY issues over the next couple of hours. A lull in activity is expected for the mid-morning but another round of showers and storms will exist through the early afternoon. A second lull will exist then another round of showers and storms for the late afternoon through the overnight into Wednesday morning. With these showers and storms, lowered CIGS to MVFR will be expected through much of the TAF window. Lastly, KSME and KLOZ will see gusty winds this afternoon with sustained winds around 12 knots with gusts to 18 knots. Those winds will diminish to light and variable through the overnight. The remaining terminals will see light and variable winds but with any thunderstorm, gusty and erratic winds can be expected. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from noon EDT today through late tonight for KYZ050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...VORST SHORT TERM...HAL LONG TERM...GREIF AVIATION...VORST
Hazardous Weather Outlook National Weather Service Jackson KY 123 PM EDT Tue May 20 2025 KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-211100- Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- 123 PM EDT Tue May 20 2025 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are expected at times through late tonight. Some of these storms may be severe, with the greatest risk being damaging wind. However, tornadoes and large hail are also a possibility. Thunderstorms could also bring heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance of thunderstorms on Wednesday. Thunderstorms are also possible in some locations Thursday evening, and Sunday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. KYZ044-211100- Fleming- 123 PM EDT Tue May 20 2025 ...TORNADO WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are expected at times through late tonight. Some of these storms may be severe, with the greatest risk being damaging wind. However, tornadoes and large hail are also a possibility. Thunderstorms could also bring heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. HAL
Special Weather Statement
National Weather Service JACKSON KY
138 PM EDT Tue May 20 2025
KYZ083-084-201815-
McCreary KY-Wayne KY-
138 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES THROUGH 215 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Byrdstown, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Hidalgo, Rockeybranch, Slickford, Griffin, Zula, Mount
Pisgah, Powersburg, Sunnybrook, and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for south central
Kentucky.
&&
LAT...LON 3661 8487 3662 8499 3663 8500 3668 8500
3669 8502 3672 8502 3676 8500 3689 8479
3668 8462 3660 8486
TIME...MOT...LOC 1738Z 240DEG 44KT 3662 8509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VORSTSpecial Weather Statement
National Weather Service JACKSON KY
157 PM EDT Tue May 20 2025
KYZ079-201830-
Pulaski KY-
157 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PULASKI COUNTY THROUGH
230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nancy, or 7 miles west of Somerset, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Science Hill, Naomi, Bobtown, Nancy, Grade, Ruth, Elihu,
Shopville, Dykes, Dabney, Valley Oak, Bent, Pulaski County Park,
Somerset Pulaski Airport, Faubush, Trimble, and Ferguson.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
35.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for south central
Kentucky.
&&
LAT...LON 3729 8446 3710 8431 3698 8468 3698 8470
3697 8473 3696 8477 3698 8479 3700 8483
3705 8486
TIME...MOT...LOC 1757Z 242DEG 39KT 3704 8474
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial Weather Statement
National Weather Service JACKSON KY
202 PM EDT Tue May 20 2025
KYZ079-083-084-201830-
McCreary KY-Wayne KY-Pulaski KY-
202 PM EDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE...SOUTH CENTRAL
PULASKI AND CENTRAL MCCREARY COUNTIES THROUGH 230 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burfield, or 9 miles south of Monticello, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitley City, Parmleysville, Slavens, Sloans Valley, Parkers Lake,
Barrier, Gregory, Co-
Operative, Slickford, Ritner, Denney, Wiborg, Oil Valley,
Coopersville, Marshes Siding, Greenwood, Burfield, Beulah Heights,
Alpine, and Kidds Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for south central
Kentucky.
&&
LAT...LON 3661 8483 3674 8494 3697 8451 3673 8435
TIME...MOT...LOC 1802Z 243DEG 41KT 3671 8480
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTThe Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
43 thunderstorm wind, 1 hail. Local standard time, as filed.
Shortly after 1 PM EST, nickel-sized hail was reported near Cooper.
County dispatch reported a tree blown down and partially blocking N KY-66 near the intersection with KY-149.
County dispatch relayed a report and photo from media of a tree down along the 1900 Block of Somerset Road in the vicinity of Allen House Lane. The picture showed a tree over phone lines.
A tree was blown down at the Powell-Estill County line, on the Powell side.
County dispatch reported a tree blown down near the intersection of Maplesville School and Old Salem Road.
A tree was reportedly blown down near MM 7 along the Hal Rogers Parkway.
Two trees were blown down about a mile from the Slade rest area in the vicinity of Thatchers BBQ.
County dispatch reported a tree blown down and partially blocking KY-11 near the Knox/Clay county line.
County dispatch reported multiple trees blown down around the county including up KY-516 and KY-190.
A tree was reported down near Rogers Elementary School.
A tree was reportedly blown down along Bowlings Creek Road about 1.5 miles from the mouth of the holler.
A tree was reportedly blown down onto power lines along KY-541 near the Mount Carmel School.
A tree was reportedly blown down on Grapevine Road (KY-28) near the intersection with KY-15.
A tree was blown down onto US-421 near the Leslie County RV Park and MM 26.
Large tree limbs were reportedly broken off across from the EKCC entrance just south of West Liberty.
A tree was blown down onto KY-699 (Cutshin Road) near mile marker 5 or near the intersection with CR-1537 (Little Engle Road).
Knott County Dept of Highways reported a tree down between MM 9 and 10 on KY-550.
A tree was blown down in the 2000 block of Scaffold Cane Road, near the community of Conway, north of Mount Vernon.
A tree was blow down onto a home in the 6300 block of Willailla Road in Brodhead, KY.
A tree was down near MM 10 on US-25 South Daniel Boone Trail.
Public reported a tree down blocking part of Wisemantown Rd between Richmond Rd and S Winn Rd.
The public reported, through social media, a large tree down.
Laurel County 911 reported a tree down on a house in the 100 block of Lawson Lane.
Trees were reported to have been blown down on US-25W near the intersection with Lick Fork Road.
Trees and powerlines were reported to have been blown down in the Bearkat Drive vicinity in Williamsburg.
A report was received via social media of a window blown out at a residence by thunderstorm winds along American Greeting Card Rd near Corbin.
Trees were reported to have been blown down in the Mountain Ash community.
A social media report stated a tree was down in Lerose near the intersection of Lymans Creek Rd and KY-30.
The public reported via social media two trees that were downed due to thunderstorm winds.
The 911 call center reported one tree down had fallen onto KY-11 near the 4000 block in Campton.
The 911 call center reported trees down on Keswick Road in southern Whitley County.
Trees were reported to have been blown down on Lick Fork Road in eastern Whitely County.
The public reported two trees down in the middle of KY-718 near Dewitt School.
The 911 call center reported 6 trees and a power line down along KY-66 in Bell County.
The public reported via social media a power line down on KY-66 from White Mountain Rd to near Long Branch Rd.
A NWS employee reported a large tree and powerlines were reported to have been blown down between MM 12 and the Red River Elementary School on KY-191.
The public reported a large tree down blocking both lanes of KY-72.
A trained spotter reported one tree was blown down onto KY-2011 between MM 7 and 8, or approximately 0.1 miles south of intersection of KY-2011 with Sturgill Lane.
The 911 call center reported a tree was blown down onto US-460 near the intersection with Grape Creek Road.
The 911 call center reported a tree had been blown down on KY-172 in the Volga community.
The 911 call center reported a tree had been blown down onto KY-201 in the Sitka community.
The Pike County EM reported a tree down on the 1800 Block of Lower Pompey Branch Rd.
A 61 mph wind gust was recorded at the Harlan County Mesonet.
The Pike County EM said that there was a tree down on KY-319 near the Hardy ballpark.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291798, 1291799, 1291801, 1292309, 1292310, 1292311, 1292312, 1292313, 1292315, 1292314, 1292317, 1292318, 1292319, 1292320, 1292321, 1292322, 1292324, 1292438, 1292439, 1292440, 1292441, 1292442, 1292443, 1292444, 1292445, 1292446, 1292447, 1292448, 1292449, 1292450, 1292451, 1292452, 1292453, 1292454, 1292455, 1292457, 1292458, 1292459, 1292460, 1292461, and more.